MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC BIOFIRE BCID2 PANEL

BIOFIRE DIAGNOSTICS, LLC BIOFIRE BCID2 PANEL
Model Number RFIT-ASY-0147
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
Summary: puumala et al.Published a study, "a retrospective evaluation of the biofire filmarray blood culture identification 2 panel for the detection of pathogenic yeasts," which describes a potential false positive candida tropicalis detection on the biofire® blood culture identification 2 (bcid2) panel during patient testing.No patient impact was described in the publication.The authors were using bd bactec blood culture bottles.The candida tropicalis result was likely due to non-viable nucleic acid fragments in the blood culture media.Biofire has requested further information from the authors and is currently investigating this event.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.
 
Additional Manufacturer Narrative
Investigation: puumala et al.Published a study, "a retrospective evaluation of the biofire filmarray blood culture identification 2 panel for the detection of pathogenic yeasts," which describes a potential false positive candida tropicalis detection on the biofire® blood culture identification 2 (bcid2) panel during patient testing.No patient impact was described in the publication.The authors were using bd bactec blood culture bottles.The candida tropicalis result was likely due to non-viable nucleic acid fragments in the blood culture media.Biofire¿s investigation into this event is ongoing, and further information has been requested from the customer.The full investigation and associated conclusions will be provided in the final report.No remedial action, corrective action, preventive action, or fsca has been deemed necessary at this time.Conclusion: n/a for initial report.
 
Additional Manufacturer Narrative
Investigation: puumala et al.Published a study, "a retrospective evaluation of the biofire filmarray blood culture identification 2 panel for the detection of pathogenic yeasts," which describes a potential false positive candida tropicalis detection on the biofire® blood culture identification 2 (bcid2) panel during patient testing.The authors sought to evaluate the performance of bcid2 panel in yeast identification.The authors performed a retrospective analysis evaluating the performance of bcid2 panel in comparison to yeast culture coupled with maldi-tof.The customer used bd bactec bottles to collect patient blood samples.Gram stain was performed on positive bottles, and samples consistent with bacteria or yeast on gram stain were tested with the bcid2 panel.All samples consistent with yeast on gram stain were reflexed to a calcofluor white/potassium hydroxide fungal stain and subcultured on sabouraud's dextrose agar or inhibitory mold agar for isolation and confirmatory maldi-tof ms identification.Microscopy and bcid2 panel results were reported to the physician, and confirmatory culture and maldi-tof ms identifications were also reported when they became available.For one patient, bcid2 panel identified c.Tropicalis and c.Glabrata, however, only c.Glabrata was identified by culture.This false positive occurred between september of 2023 and april of 2024.The authors referenced fsca-5811 issued in february of 2024 for all non-expired bcid2 panel lots used in concert with bd bactec blood culture bottles due to trends in false identifications of c.Tropicalis.The authors hypothesized that the false positive c.Tropicalis may have been caused by nucleic acids in the bd bactec blood culture media.The bd blood culture bottle lot numbers related to the discrepant results outlined in the publication were requested in order to perform further investigation into the lot.However, the information was not provided.No patient impact was described in the publication.The author was unable to provide any additional information regarding patient impact upon request.No run files were provided and the authors did not provided kit lot or instrument information for the discrepant run, thus no qc review could be performed.However, all product undergoes qc and meets criteria before being released.Conclusion: based on the findings in the publication, a likely cause of the false positive c.Tropicalis result is the presence of non-viable nucleic acid in blood culture media.The warnings and precautions section of the bcid2 panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0048) outlines potential false positive detections during molecular testing on media containing detectable levels of nucleic acid.Any blood culture media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the biofire bcid2 panel, leading to false positive test results.Typically, these false positives may present with more than one positive result because the bcid2 panel may also detect organism(s) growing in the culture bottle.This phenomenon is consistent with the observed fp identification involving c.Tropicalis and c.Glabrata.This failure mode could not be further confirmed or ruled out.False positive and false negative results can be the result of a variety of sources and causes.A positive bcid2 panel result does not imply that the corresponding organisms are infectious or the causative agents for clinical symptoms.Detection of target nucleic acid is dependent upon proper handling, storage, and preparation of the sample.Failure to observe proper procedures in any one of these steps can lead to incorrect results.Biofire recommends that results from the bcid2 panel should be used in conjunction with and correlated with the clinical history, epidemiological data, and other data available to the clinician evaluating the patient.Clinical performance can be found in table 38.Biofire bcid2 panel clinical performance summary, candida spp.Of the bcid2 panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0048).It should be noted that two additional false positives for c.Tropicalis were observed in this publication.In both instances, c.Parapsilosis was recovered in culture.The investigation concluded that the most likely cause of these two discrepancies was a known cross-reactivity addressed in the limitations section of the bcid2 panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0048).However, because the authors could not provide run files or bd bactec bottle lot information for these discrepancies, the presence of non-viable nucleic acid in blood culture media could not be definitively ruled out.
 
Event or Problem Description
Summary: puumala et al.Published a study, "a retrospective evaluation of the biofire filmarray blood culture identification 2 panel for the detection of pathogenic yeasts," which describes a potential false positive candida tropicalis detection on the biofire® blood culture identification 2 (bcid2) panel during patient testing.No patient impact was described in the publication.The authors were using bd bactec blood culture bottles.The investigation concluded that a likely cause of the potential false-positive result was the presence of non-viable nucleic acid in blood culture media.

Brand Name
BIOFIRE BCID2 PANEL
Common Device Name
BIOFIRE BCID2 PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key23729310
Report Number3002773840-2025-00081
Device Sequence Number10615982
Product Code PAM
UDI-Device Identifier00815381020338
UDI-Public00815381020338
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K243759
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRFIT-ASY-0147
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2025
Supplement Date Received by Manufacturer11/06/2025
Initial Report FDA Received Date12/05/2025
Supplement Report FDA Received Date12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown